Multiple-shower thromboembolism in an artificial mitral valve patient
Department of Internal Medicine “C”, Tel Aviv Sourasky Medical Center, Weiztman street 6, Tel Aviv, 64239, Israel
BMC Research Notes 2013, 6:4 doi:10.1186/1756-0500-6-4Published: 3 January 2013
Late acute left atrial thrombosis is a rare life-threatening complication that mostly appears with predisposing primary coagulopathy, such as Protein C, Protein S, antithrombin 3 deficiency, antiphospholipid syndrome or hyperhomocysteinemia. We present grave outcome due to lack of anticoagulation in a patient with artificial mitral valve.
A 47-year-old male known to have an artificial valve was hospitalized in another hospital due to an acute illness. Anti-coagulation therapy was not provided during that hospitalization. He was transferred to our hospital due to lower limb weakness and diagnosed by us as having extensive emboli disease with complete occlusion of the distal aorta. Multiple infarcts were found in the abdominal organs and leg muscles. He suffered from multiple organ failure and eventually died.
Neglecting the common practice of anticoagulation to a patient with a mechanical heart valve may, in rare cases, lead to immediate catastrophic event caused by shower thrombemboli with disseminated vascular occlusion from the left atrium to the abdominal aorta causing complete occlusion, spleen, kidney and muscle infarcts.